Radiation therapy is used widely to treat cancer, but it has side effects such as Radiation enteritis . Radiation enteritis is usually temporary and the inflammation usually subsides eventually, after treatment ends
Cancer radiation therapy leads to inflammation in your small and large intestines during radiation for cancers of the abdomen and pelvis. Radiation enteritis can result in the loss of intestinal cells as well as tissues.
What is radiation enteritis?
Radiation enteritis has numerous names such as radiation colitis, enteropathy radiation, radiation mucositis and pelvic radiation disorder. Radiation enteritis is classified into two types: acute and chronic. Acute enteritis occurs when you are undergoing radiation therapy. The condition will continue for around eight weeks following the radiation session. Chronic enteritis can produce symptoms that continue for months or years after your radiation therapy is completed.
What are the symptoms of radiation enteritis?
Symptoms can vary depending on the portion of the bowel that has undergone radiation. These may occur during or shortly after or long after radiation treatment. Some of the symptoms are:
- Rectal bloating or passing mucus
- Watery stools or diarrhea
- Urge to defecate every now and then
- Rectal pain, especially with intestinal motions
- Appetite loss
- Nausea and spasm of the abdomen
Symptoms can be more severe if:
- You receive chemotherapy in conjunction with radiotherapy.
- You get higher radiation doses.
- A wider area of your gut is undergoing radition.
Most of the time, these symptoms improve within 2 to 3 months following the end of the radiation treatment. However, the disease may develop months or years after radiation therapy.
When do you need to see a doctor?
Contact your doctor if you develop abdominal symptoms post radiation .
Call 1860-500-1066 to book an appointment.
How can radiation enteritis disease be prevented?
Latest modalities of radiation therapy are precise and target just the tumour, sparing normal tissues. Therefore, it can reduce chances of radiation enteritis When you undergo radiation treatment, your physician will be taking some steps to reduce the chances of enteritis, which may include:
- Putting the body in the best position to protect your small intestines while getting radiation
- Adjusting the amount of radiation being delivered
- Placing clips at the tumor site to ensure there is a more direct radiation dose
How is radiation enteritis treated?
Doctors frequently advise patients suffering from radiation enteritis to adopt dietary modifications. These modifications are intended to alleviate stomach discomfort.
The following are some typical treatments for radiation enteritis:
- Strong pain relievers, such as hydrocodone
- A low-fat and lactose-free diet
- Intake of antibiotics to treat any. Growth of bacteria in the intestines
- Sometimes surgery is used to bypass the part of your intestine that’s irritated
Treatments through diet: Radiation treatment can damage intestinal villi, resulting in a decrease or lack of digestive enzymes and nutritional malabsorption. It is critical to maintain enough caloric and fluid intakes, which may be challenging in this situation; a dietitian can give recommendations.
Call 1860-500-1066 to book an appointment.
Radiation enteritis is an iatrogenic illness (a health condition occurring due to medical treatment) for which there is no known therapy. It usually resolves and precautions can be taken to minimize the effects .
Frequently Asked Questions (FAQs)
What vitamins are good for radiation treatment?
Vitamins A, C and E would help . When your food intake is rich in antioxidants, it helps in treating the tissues affected by radiation.
How long does it take to heal from radiation?
The majority of adverse effects usually vanish within a few weeks or two months after completing therapy. However, specific side effects might remain because the effects of radiation therapy require time for healthy cells to recover. Late side effects may occur for months or years following treatment.
What is the most frequent acute radiation therapy side effect?
Fatigue is the most prevalent acute radiation treatment adverse effect.. Around two weeks after starting radiation treatments, most people begin to feel tired.